Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 76, NWS Tallahassee, FL

September 12, 2024Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 12, 2024, 12:30 PM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2024, 12:30 PM EDT (16:30 UTC)
Expired
Sep 12, 2024, 3:00 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 92 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 12:30 PM EDTFLASH FLOODApalachicola, FLFlooding between 8th and 9th Street along Highway 98 temporarily resulted in a road closure.
Sep 12, 1:30 PM EDTFLASH FLOODSaint George Island, FLVideo showing notable street flooding on Saint George Island Plantation.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.5 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS52 KTAE 121630
FFWTAE
FLC037-045-077-121900-
/O.NEW.KTAE.FF.W.0076.240912T1630Z-240912T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1230 PM EDT Thu Sep 12 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Western Franklin County in Big Bend Florida...
  Southwestern Liberty County in Big Bend Florida...
  Southern Gulf County in the panhandle of Florida...

* Until 300 PM EDT /200 PM CDT/.

* At 1230 PM EDT /1130 AM CDT/, Doppler radar indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2.5 and 4.5 inches of rain have fallen. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Apalachicola, Eastpoint, St George Island, Port St. Joe, Mexico 
  Beach, Franklin, Howard Creek, Buck Siding, Beverly, Fort Gadsden, 
  Hays Place, Bay City, Tilton, Willis Landing, Apalachicola 
  Airport, Creels, Nine Mile, Sumatra, White City and Eleven Mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2992 8476 2981 8471 2972 8486 2970 8510
      2967 8506 2964 8507 2963 8502 2972 8478
      2978 8470 2976 8468 2972 8471 2958 8500
      2967 8538 2983 8543 2993 8539 2993 8535
      2986 8525 2992 8515 3007 8522 3012 8469

FLASH FLOOD...RADAR INDICATED

$$

KO
1 follow-up statement
691 
WGUS72 KTAE 121858
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
258 PM EDT Thu Sep 12 2024

FLC037-045-077-121908-
/O.EXP.KTAE.FF.W.0076.000000T0000Z-240912T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin FL-Gulf FL-Liberty FL-
258 PM EDT Thu Sep 12 2024 /158 PM CDT Thu Sep 12 2024/

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM EDT /2 PM CDT/ THIS 
AFTERNOON FOR WESTERN FRANKLIN, SOUTHWESTERN LIBERTY AND SOUTHERN 
GULF COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT/700 PM CDT for 
portions of southeast Alabama, Florida, and southwest Georgia.

&&

LAT...LON 2992 8476 2981 8471 2972 8486 2970 8510
      2967 8506 2964 8507 2963 8502 2972 8478
      2978 8470 2976 8468 2972 8471 2958 8500
      2967 8538 2983 8543 2993 8539 2993 8535
      2986 8525 2992 8515 3007 8522 3012 8469

$$

Haner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:39 AM EDT, 51 minutes earlier.

Area forecast discussion, Sep 12, 11:39 AM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1139 AM EDT Thu Sep 12 2024

...New UPDATE...

.UPDATE...
Issued at 1119 AM EDT Thu Sep 12 2024

Currently tracking showers and light to moderate rain mostly
north of I10 currently with the heavier convection towards the
south along the coast and into the Gulf waters. Tornadic
signatures have mostly been relegated along the coast or just
inland where the instability is located but show a weakening trend
further inland and moving away from the better instability.
We will watch the trends through the afternoon. Breaks in the
overcast per satellite are showing up into our southeast Alabama
and western Florida panhandle counties with wind gusts picking up
to around 30 mph. Additional bands of convection are developing in
the breaks in southern Alabama and will watch how these evolve
through the afternoon.

&&

.NEAR TERM...
(Today and tonight)
Issued at 406 AM EDT Thu Sep 12 2024

The outer bands of Francine are starting to impact our forecast area
this morning. These bands will slowly move east while the individual
storms within the bands move generally northward. There will be
rounds of showers and storms through this afternoon. Then, guidance
indicates there may be a lull during the evening hours, followed by
some redevelopment during the overnight hours. However, confidence
in exact timing and placement of these bands is still low. It will
also be breezy today with gusts of 25 to 35 mph possible at times as
winds mix down in any drier air that makes its way in around
Francine's circulation. Highs will be in the upper 70s to mid-80s.
Lows tonight will be in the 70s. Now to talk about the two main
threats for today and tonight: tornadoes and flooding rain.

First, the tornado threat. The stationary front that has been
sitting off our coast for days will be pushed inland as a warm front
while Francine advances farther inland. During the pre-dawn hours so
far, the instability has really been limited to the immediate coast
and offshore. As the warm front advances inland, instability will
increase across the forecast area. VAD wind profiles and
mesoanalysis indicates ample low-level shear on the order of 25-40
kt and large curved hodographs. Thus, the environment south of the
warm front is favorable for a few tornadoes. Thus, the Storm
Prediction Center has outlined much of southwest Georgia, the
Florida Panhandle and western Big Bend, and southeast Alabama in a
Slight Risk of severe weather (level 2 of 5) with a Marginal Risk
(level 1 of 5) eastward. The threat of tornadoes will generally
decrease this afternoon from south to north as Francine pulls away
and weakens.

Second, the flood threat. As these bands slowly make their way
through the area, they will be capable of training, producing
several inches of rain possibly in a short period of time. This will
be in an environment with PWATs around 2.2 to 2.6 inches, leading to
very efficient rainfall rates. Additionally, parts of southeast
Alabama and southwest Georgia saw about 3 to 6 inches of rain
yesterday, leading to wet antecedent conditions. Thus, have expanded
the Flood Watch to include much of southwest Georgia, southeast
Alabama, and the western Florida Big Bend. Rainfall totals of 2 to 4
inches with localized totals up to 8 inches are possible.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 406 AM EDT Thu Sep 12 2024

Francine's remnants will influence the short term forecast period
as it leads to a closed low sitting over the western TN Valley
region. At the surface, a frontal boundary lingers over the
southeast which will lead to renewed chances for showers and
thunderstorms each day. Given the likely cloudy nature, high
temperatures should be a couple of degrees below their seasonal
normal.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 406 AM EDT Thu Sep 12 2024

Ensemble and cluster analysis show either a closed low or broad
upper level troughing sitting over much of the southeast east
through the period. A frontal boundary is expected to meander
around southern AL and southern GA, which will keep the chance for
showers and thunderstorms in the forecast. High temperatures look
to be a few degrees cooler than their seasonal average Sunday and
Monday, before temperatures return to near normal. Chances for
precipitation may decrease Tuesday into Wednesday if the front is
able to wash out.

&&

.AVIATION...
(12Z TAFS)
Issued at 647 AM EDT Thu Sep 12 2024

Bands of SHRA/TSRA are moving into the area now from southwest to
northeast. Generally, these bands will progress from west to east
through the day, producing heavy rain and gusty winds as they
move through the terminals. IFR and MVFR cigs are likely to
continue for much of the day. There may be a lull in the showers
and storms this evening before SHRA redevelops again overnight.
Gusty east to southeast winds of 20 to 30 kt remain possible
through the day, diminishing after 00z.

&&

.MARINE...
Issued at 406 AM EDT Thu Sep 12 2024

The stationary front over the nearshore waters will promote
strong easterly to southeasterly breezes early this morning. At
some point, this stationary front will lift northwards as a warm
front, leading to winds taking on a more southerly direction.
Both peripheral bands from Francine and the warm front will lead
to showers and thunderstorms over the waters throughout the day.
Gusty and erratic winds, waterspouts, heavy rain, and frequent
lightning will all be possible. Looking ahead, more tranquil
boating conditions are on tap beginning Friday night.

&&

.FIRE WEATHER...
Issued at 406 AM EDT Thu Sep 12 2024

As the outer bands from Francine move through our area, showers,
storms, and gusty winds will be possible through the day. Some of
the stronger storms could produce heavy rain and isolated tornadoes.
Otherwise, southeast transport winds around 20 to 25 mph will result
in good dispersions across the area. Transport winds will weaken and
become more variable Friday into Saturday, leading to continued good
dispersions each day. Showers and storms will continue Friday and
decrease on Saturday. Otherwise, fire weather concerns remain low
for the next few days.

&&

.HYDROLOGY...
Issued at 406 AM EDT Thu Sep 12 2024

With very high PWATs within the tropical airmass, Francine's rain
bands will be efficient rain producers. PWATs will reach 2.2 to 2.6
inches across the area. These rainbands are generally slowly moving
east, but individual storms are moving northward. If these rain
bands end up training, then some locations could see several inches
of rain within a short period of time. Given this and the fact that
3 to 6 inches of rain fell yesterday in southeast Alabama and
southwest Georgia, have expanded the Flood Watch across southeast
Alabama, southwest Georgia, and the western Florida Big Bend. Over
the next couple of days, rainfall totals of 3 to 6 inches are likely
within the watch area with localized totals as high as 10 inches.
Gradually, the heavy rain threat will taper through Friday.

At this time, riverine flooding does not appear to be a concern
given antecedent drought conditions. The rivers along and west of
the ACF basin are generally running low, so a good part of this rain
will be beneficial for replenishing the waterways.

Coastal tide gages around Panama city have peaked around 1.5 ft.
MHHW this high tide cycle. This is likely the highest that the water
levels will reach, and we'll see a gradual decline in water levels
along the coast.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  73  84  71 /  90  60  80  40
Panama City   84  75  85  73 / 100  60  60  20
Dothan        80  73  84  69 /  80  70  70  40
Albany        80  72  82  70 /  80  50  80  60
Valdosta      81  73  84  72 /  70  40  80  40
Cross City    86  74  87  73 /  80  50  80  30
Apalachicola  84  76  84  74 /  90  70  70  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>017-026-027-108-
     112-114-115-127.

     Coastal Flood Advisory until 2 PM EDT /1 PM CDT/ this afternoon
     for FLZ108-112-114.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 11 PM EDT /10 PM CDT/ this evening for
     FLZ108-112-114.

GA...Flood Watch through Friday evening for GAZ120>126-142>145-
     155>157.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 2 PM EDT this afternoon for GMZ730-
     755-765-775.

     Small Craft Advisory until 6 PM CDT this evening for GMZ750-752-
     770-772.

&&

NEAR TERM...Young
SHORT TERM...KR
LONG TERM....KR
AVIATION...Young
MARINE...KR
FIRE WEATHER...Young
HYDROLOGY...Young

In the hours before

Local storm report, Sep 12, 6:53 AM EDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
653 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Marine Tstm Wind Saint George Island     29.66N 84.86W
09/12/2024  M39 MPH          Franklin           FL   Mesonet

            Weatherstem station gusted to 39 mph.

&&
Local storm report, Sep 12, 8:21 AM EDT, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
821 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Waterspout       2 S Four Mile Village   30.35N 86.32W
09/12/2024                   GMZ750             FL   Public

            Public reported waterspout 2 miles east or
            southeast of Miramar Beach. Unsure if it
            made it to the coast.

&&

WD
Local storm report, Sep 12, 8:49 AM EDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
849 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     Tstm Wnd Dmg     1 WNW Miramar Beach     30.38N 86.38W
09/12/2024                   Walton             FL   911 Call Center

            Dispatch reported a tree down and lawn
            debris blown onto the road.

&&

WD
Local storm report, Sep 12, 9:43 AM EDT, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
943 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Flash Flood      Sandestin               30.38N 86.33W
09/12/2024                   Walton             FL   Law Enforcement

            Walton County Sheriffs Office reports
            flooding of US-98 in Santa Rosa Beach. Two
            eastbound lanes shutdown due to flooding.

&&

WD
Local storm report, Sep 12, 10:18 AM EDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1018 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Funnel Cloud     1 N Carrabelle          29.86N 84.66W
09/12/2024                   Franklin           FL   Trained Spotter

            Storm spotter called in to report a well
            rotating wall cloud with a funnel cloud.

&&

KO
Local storm report, Sep 12, 11:43 AM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1143 AM EDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     Flash Flood      1 NW Port Saint Joe     29.82N 85.31W
09/12/2024                   Gulf               FL   Broadcast Media

            Highway 98 in Port St. Joe has about a foot
            of water on it, within the Port St. Joe city
            limits.

&&

Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:05 PM EDTSpecial Marine WarningTAE55 min
Sep 11, 11:52 PM EDTSpecial Marine WarningTAE53 min
Sep 12, 12:21 AM EDTSpecial Marine WarningTAE114 min
Sep 12, 12:43 AM EDTSpecial Marine WarningTAE51 min
Sep 12, 3:51 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 4:14 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 6:26 AM EDTTornado WarningTAEFranklin49 min
Sep 12, 6:30 AM EDTFlash Flood WarningTAEFranklin, Gulf, Liberty6 hr
Sep 12, 6:37 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 7:05 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 7:18 AM EDTTornado WarningTAEWalton27 min
Sep 12, 7:32 AM EDTAreal Flood AdvisoryTAEBay3 hr
Sep 12, 8:05 AM EDTTornado WarningTAEWalton25 min
Sep 12, 8:14 AM EDTFlash Flood WarningTAEWalton3 hr
Sep 12, 8:27 AM EDTTornado WarningTAEWalton12 min
Sep 12, 8:56 AM EDTTornado WarningTAEFranklin14 min
Sep 12, 9:15 AM EDTTornado WarningTAEFranklin, Liberty30 min
Sep 12, 9:21 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 9:37 AM EDTAreal Flood AdvisoryTAEWalton113 min
Sep 12, 9:57 AM EDTSpecial Marine WarningTAE3 hr
Sep 12, 10:15 AM EDTTornado WarningTAEFranklin, Wakulla30 min
Sep 12, 10:38 AM EDTTornado WarningTAEGulf37 min
Sep 12, 11:00 AM EDTTornado WarningTAEFranklin, Gulf30 min
Sep 12, 11:27 AM EDTTornado WarningTAEFranklin, Gulf33 min
Sep 12, 11:30 AM EDTSpecial Marine WarningTAE45 min
Sep 12, 11:38 AM EDTTornado WarningTAEFranklin22 min
Sep 12, 11:56 AM EDTTornado WarningTAEFranklin34 min
Sep 12, 12:06 PM EDTSpecial Marine WarningTAE3 hr
Sep 12, 12:13 PM EDTSpecial Marine WarningTAE2 hr
Sep 12, 1:16 PM EDTAreal Flood AdvisoryTAELeon119 min
Sep 12, 2:14 PM EDTSpecial Marine WarningTAE2 hr
Sep 12, 2:59 PM EDTSpecial Marine WarningTAE2 hr
Sep 12, 6:59 PM EDTSpecial Marine WarningTAE74 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.